Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 333, NWS Atlanta, GA

November 6, 20185 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Nov 6, 2018, 5:21 AM EST for 5 counties in Georgia. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 6, 2018, 5:21 AM EST (10:21 UTC)
Expired
Nov 6, 2018, 5:59 AM EST
In force
38 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fannin County, GA, Gilmer County, GA, Gordon County, GA, Murray County, GA, Pickens County, GA

The radar

The Northeast Alabama radar (KHTX), 128 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 6, 5:22 AM ESTTSTM WND DMG2 Sse Chatsworth, GAEMERGENCY MANAGER PROVIDED A SECOND REPORT OF A TREE AND POWERLINES DOWN IN SOUTH CHATSWORTH.
Nov 6, 5:35 AM ESTTSTM WND DMG1 Ssw Mccaysville-Coppe, GACOUNTY EMA REPORTED A TREE DOWN NEAR INTERSECTION OF MCCAY STREET AND OLD EPWORTH ROAD. TIME ESTIMATED FROM RADAR.
Nov 6, 5:45 AM ESTTSTM WND DMG1 Wnw Ellijay, GAEMERGENCY MANAGER REPORTED SEVERAL TREES DOWN IN THE ROBERT'S RIDGE AREA AND NEAR CHATSWORTH HIGHWAY, BETWEEN 0545 AND APPROXIMATELY 0600.
Nov 6, 5:55 AM ESTTSTM WND DMG2 Ene Blue Ridge, GACOUNTY EMA REPORTED A TREE DOWN NEAR INTERSECTION OF OLD HWY 76 AND DRY BRANCH ROAD. TIME ESTIMATED FROM RADAR.
Nov 6, 5:55 AM ESTTSTM WND DMG3 Sse Blue Ridge, GACOUNTY EMA REPORTED A TREE DOWN NEAR INTERSECTION OF ASKA ROAD AND SNAKE NATION ROAD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 6, 3:15 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

900 
WUUS52 KFFC 061021
SVRFFC
GAC111-123-129-213-227-061115-
/O.NEW.KFFC.SV.W.0333.181106T1021Z-181106T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
521 AM EST TUE NOV 6 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Murray County in northwestern Georgia...
  Gilmer County in north central Georgia...
  Northern Gordon County in northwestern Georgia...
  Northwestern Pickens County in north central Georgia...
  Fannin County in north central Georgia...

* Until 615 AM EST.

* At 521 AM EST, severe thunderstorms were located along a line
  extending from Cohutta Wilderness to Chatsworth to Everett Springs,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Calhoun, Chatsworth, Ellijay, Blue Ridge, East Ellijay, Resaca,
  Morganton, Talking Rock, Ranger, Jones Mill, Higdon, Redbud,
  Loving, Cohutta Wilderness, Epworth, Conasauga Lake, Cartecay,
  Pisgah, Mineral Bluff and Cherry Log.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

A Tornado Watch remains in effect until 900 AM EST for north central
and northwestern Georgia.

LAT...LON 3499 8413 3495 8418 3491 8414 3471 8423
      3448 8452 3452 8509 3454 8509 3454 8507
      3456 8506 3462 8499 3462 8492 3464 8491
      3466 8493 3468 8491 3466 8489 3468 8490
      3479 8476 3499 8461
TIME...MOT...LOC 1021Z 276DEG 24KT 3498 8460 3479 8475 3451 8509 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
329 
WWUS52 KFFC 061046
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
546 AM EST TUE NOV 6 2018

GAC213-061055-
/O.CAN.KFFC.SV.W.0333.000000T0000Z-181106T1115Z/
Murray GA-
546 AM EST TUE NOV 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MURRAY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 AM EST for north central
and northwestern Georgia.

LAT...LON 3495 8418 3490 8414 3471 8423 3448 8452
      3450 8481 3460 8471 3458 8465 3464 8465
      3478 8450 3499 8438 3499 8414
TIME...MOT...LOC 1045Z 271DEG 33KT 3497 8432 3478 8447 3450 8481 

$$

GAC111-123-129-227-061115-
/O.CON.KFFC.SV.W.0333.000000T0000Z-181106T1115Z/
Gilmer GA-Gordon GA-Pickens GA-Fannin GA-
546 AM EST TUE NOV 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM EST
FOR GILMER...EAST CENTRAL GORDON...NORTHWESTERN PICKENS AND
NORTHEASTERN FANNIN COUNTIES...

At 545 AM EST, severe thunderstorms were located along a line
extending from near Epworth to near Cherry Log to near Redbud, moving
east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ellijay, Blue Ridge, East Ellijay, Morganton, Talking Rock, Ranger,
Hemp, Talona, Hurst, Loving, Epworth, Dial, Cartecay, Pisgah, Mineral
Bluff, Blaine, Cherry Log, Oakman, Roy and Roundtop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 900 AM EST for north central
and northwestern Georgia.

LAT...LON 3495 8418 3490 8414 3471 8423 3448 8452
      3450 8481 3460 8471 3458 8465 3464 8465
      3478 8450 3499 8438 3499 8414
TIME...MOT...LOC 1045Z 271DEG 33KT 3497 8432 3478 8447 3450 8481 

HAIL...<.75IN
WIND...60MPH
 
$$
112 
WWUS52 KFFC 061059
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
559 AM EST TUE NOV 6 2018

GAC111-123-129-227-061108-
/O.CAN.KFFC.SV.W.0333.000000T0000Z-181106T1115Z/
Gilmer GA-Gordon GA-Pickens GA-Fannin GA-
559 AM EST TUE NOV 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR GILMER...EAST CENTRAL
GORDON...NORTHWESTERN PICKENS AND NORTHEASTERN FANNIN COUNTIES IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A Tornado Watch remains in effect until 900 AM EST for north central
and northwestern Georgia.


LAT...LON 3495 8418 3490 8414 3471 8423 3448 8452
      3450 8481 3460 8471 3458 8465 3464 8465
      3478 8450 3499 8438 3499 8414
TIME...MOT...LOC 1057Z 276DEG 24KT 3496 8422 3477 8437 3449 8471 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 6, 4:06 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 6, 4:06 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
406 AM EST Tue Nov 6 2018

.SHORT TERM /Today through Wednesday/...
Main concern with high shear/low CAPE cold frontal passage bringing
severe and isolated tornado potential to portions of far north
Georgia currently through this morning. Tornado Watch has been
issued mainly along and north of a Rome to Cleveland line through
14z. The convection should continue to trigger along and ahead of
the front as it pushes SEWD, though will have less favorable shear
later today by the time it pushes into central GA. Should still be
enough for a Marginal Risk of mainly a strong to isolated severe
wind threat.

Front sags just south of the CWA by this evening/overnight and
maintained some slight pops in the far southern tier for showers,
though most of area will have partly to mostly clear skies before
the next disturbance and some upglide ahead of it ramps up cloud
coverage and precip potential going into Wednesday. Have chance pops
for most of area by Wed afternoon with likely in central GA as front
also lifts northward. Conditional instability does return but is
limited mainly to central GA so have slight thunder mention in the
likely pop zone.

For temps have non-diurnal trend today given aforementioned front,
then cooling tonight down to the mid 40s to low 50s for most areas
except warmer near the lingering front for south central GA. Temps
slightly above climo for Wednesday mainly in the upper 60s to low
70s for northern majority.

Baker

.LONG TERM /Wednesday Night through Monday/...
The onset of the long-term forecast period will remain unsettled
and fairly wet. The cold front that moves through the area today
will stall across south Georgia with some minor north-south
movement through late week. From Wednesday night into Thursday,
weak shortwaves will provide the impetus for a couple rounds of
rainfall. A few thunderstorms would be possible on Thursday
primarily in central Georgia where instability will be slightly
higher in the vicinity of the front.

By Friday, a strong cold front will push eastward into the state,
keeping rain chances high along and ahead of the front, though the
threat for thunderstorms appears low. This front will usher in a dry
and much cooler air mass for the weekend. Widespread highs in the
50s can be expected across north Georgia. Lows at or below freezing
can be expected in portions of far north Georgia both Saturday and
Sunday mornings. Another cold front on Monday will bring an even
colder airmass to the Southeast with well below normal temperatures
looking likely for next week.

RW

&&

.AVIATION...
06Z Update...
LIFR cigs for most sites and some IFR to LIFR vsbys ahead of cold
front approaching from the NW. Shower and TS potential increasing
after 09/13z for near KATL and trending later for other sites to
the east and south. Cigs could have delayed improvement with
precip but should be near MVFR for mid morning to afternoon. Winds
SE to south near 7 kts initially then 8-10 kts out of the SW
after 09z and becoming more west to NW with progression of the
front today. Cigs should scatter out some by 20/00z this
afternoon/evening.

//ATL Confidence...06Z Update...
Medium on cig improvement timing.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  49  72  54 /  60  10  40  30
Atlanta         70  51  70  55 /  70  10  50  20
Blairsville     65  42  66  47 /  80   5  40  20
Cartersville    69  46  69  50 /  80  10  40  20
Columbus        74  57  73  60 /  60  20  60  40
Gainesville     67  49  69  52 /  70   5  40  20
Macon           78  54  74  60 /  70  30  60  50
Rome            69  46  68  49 /  80   5  40  20
Peachtree City  71  49  70  54 /  60  10  50  30
Vidalia         84  63  80  65 /  60  60  70  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 9 AM EST this morning for the following
zones: Catoosa...Chattooga...Dade...Dawson...Fannin...Floyd...
Gilmer...Gordon...Lumpkin...Murray...Pickens...Towns...Union...
Walker...White...Whitfield.

&&

SHORT TERM...Baker
LONG TERM....RW
AVIATION...Baker
Hazardous weather outlook, Nov 6, 4:04 AM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
404 AM EST Tue Nov 6 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-070915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
404 AM EST Tue Nov 6 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A line of strong to severe thunderstorms will affect north Georgia
through the morning hours. The primary threats will be damaging wind
gusts over 60 mph as well as brief tornadoes. Locally heavy rainfall
and frequent lightning can also be expected.

The chance for strong and isolated severe thunderstorms will also
exist in central Georgia this afternoon with strong wind gusts being
the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There will be a chance of thunderstorms primarily in central
Georgia Wednesday and Thursday.

Freezing temperatures may affect portions of north Georgia by
Saturday and Sunday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this morning across north Georgia
and may be needed in central Georgia this afternoon.

In the hours before

Special weather statement, Nov 6, 3:55 AM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
355 AM EST TUE NOV 6 2018

GAZ001>007-011>013-019-061045-
Chattooga GA-Gilmer GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-
Pickens GA-Dade GA-Murray GA-Floyd GA-Fannin GA-
355 AM EST TUE NOV 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA...GILMER...
WHITFIELD...CATOOSA...WALKER...GORDON...NORTHWESTERN PICKENS...
DADE...MURRAY...NORTHEASTERN FLOYD AND NORTHWESTERN FANNIN COUNTIES
UNTIL 545 AM EST...

At 349 AM EST...a line of severe thunderstorms in far northeast
Alabama was moving east at 50 mph toward northwest Georgia. If these
storms maintain their intensity, damaging winds and isolated
tornadoes will be possible in this area through 545 AT EDT. Be
prepared to take shelter if and when a warning is issued.

  HAZARD...enhanced risk for damaging wind and a brief tornado
           through 545 AM EDT.

  IMPACT...Damage to trees, power lines and structures are possible.
           A brief tornado could quickly form.

Some locations in the path of these storms include Dalton, Calhoun,
Lafayette, Summerville, Chatsworth, Ringgold, Trenton, Ellijay, Blue
Ridge, Fort Oglethorpe, Chickamauga, Trion, Varnell, Eton, Tunnel
Hill, East Ellijay, Resaca, Talking Rock, Menlo and Ranger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

A tornado watch remains in effect. Continue to monitor NOAA Weather
Radio...weather.gov or other media outlets for further statements or
possible warnings on these storms.

LAT...LON 3445 8451 3448 8550 3487 8558 3499 8419
TIME...MOT...LOC 0849Z 264DEG 45KT 3479 8585 3456 8600

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 3:55 AM ESTSpecial Weather StatementFFCCatoosa, Dade, Fannin, Gilmer, Gordon, Murray and 2 more110 min
Nov 6, 3:58 AM ESTSevere Thunderstorm WarningFFCCatoosa, Chattooga, Dade, Walker, Whitfield62 min
Nov 6, 4:52 AM ESTSevere Thunderstorm WarningFFCFannin, Gilmer, Murray, Walker, Whitfield38 min
Nov 6, 5:58 AM ESTSpecial Weather StatementFFCFannin, Gilmer, Towns, Union47 min
Nov 6, 6:27 AM ESTSpecial Weather StatementFFCTowns, White33 min
Nov 6, 6:53 AM ESTSpecial Weather StatementFFCDawson37 min
Nov 6, 7:04 AM ESTSevere Thunderstorm WarningFFCCherokee, Dawson, Forsyth, Hall15 min
Nov 6, 7:15 AM ESTSpecial Weather StatementFFCWhite15 min
Nov 6, 7:39 AM ESTSpecial Weather StatementFFCForsyth36 min
Nov 6, 8:00 AM ESTSpecial Weather StatementFFCGwinnett30 min
Nov 6, 8:30 AM ESTSpecial Weather StatementFFCBarrow, Jackson30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.